Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 19, NWS Gray, ME

June 1, 2011Carroll County, Coos County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Jun 1, 2011, 8:07 AM EDT for Carroll County, Coos County, New Hampshire. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2011, 8:07 AM EDT (12:07 UTC)
Expired
Jun 1, 2011, 8:30 AM EDT
In force
23 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

Counties Carroll County, NH, Coos County, NH

The radar

The Portland,ME radar (KGYX), 80 km from the middle of the area, began a volume at 12:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 8:18 AM EDTHAIL 1Jackson, NH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 0.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2011-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2011-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

433 
WUUS51 KGYX 011207
SVRGYX
NHC003-007-011230-
/O.NEW.KGYX.SV.W.0019.110601T1207Z-110601T1230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
807 AM EDT WED JUN 1 2011

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COOS COUNTY IN NORTHERN NEW HAMPSHIRE...
  NORTHERN CARROLL COUNTY IN NORTHERN NEW HAMPSHIRE...

* UNTIL 830 AM EDT

* AT 801 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTH OF PINKHAM NOTCH...OR 16 MILES NORTHWEST OF CONWAY...AND
  MOVING EAST AT 60 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  INTERVALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4430 7102 4407 7101 4410 7137 4423 7140
TIME...MOT...LOC 1207Z 265DEG 51KT 4417 7119

$$

JSJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:10 AM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 1, 6:10 AM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
610 AM EDT WED JUN 1 2011

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TODAY...BRINGING A CHANCE FOR
SHOWERS AND THUNDERSTORMS...MAINLY THIS AFTERNOON. THIS COLD FRONT
WILL USHER IN COOLER AIR WHICH WILL LINGER THROUGH THE WEEKEND. LOW
PRESSURE PASSES TO OUR NORTH ON THURSDAY. HIGH PRESSURE WILL
BUILD IN FROM THE WEST ON FRIDAY AND LINGER THOUGH THE WEEKEND.
LOW PRESSURE WILL STALL SOUTH OF THE CANADIAN MARITIMES EARLY
NEXT WEEK.

&&

.NEAR TERM /TODAY/...UPDATED...
UPDATE...LINE OF THUNDERSTORMS MARCHING THROUGH NORTHERN NEW YORK
AND PUSHING INTO VERMONT EARLY THIS MORNING. THESE ARE IN
ASSOCIATION WITH AN UPPER LEVEL SHORTWAVE TROUGH AND LOW LEVEL
WARM/MOIST ADVECTION IN AN ENVIRONMENT WITH HIGH ELEVATED
INSTABILITY. HOWEVER INSTABILITY IS MUCH LESS OVER VERMONT AND NEW
HAMPSHIRE THIS MORNING...AND THIS ACTIVITY IS EXPECTED TO WEAKEN
AND DISSIPATE BEFORE IMPACTING NEW HAMPSHIRE BY AROUND 8AM. HAVE
UPDATED THE GRIDDED FORECASTS TO REFLECT LOW CHANCE FOR
THUNDERSTORMS THIS MORNING.

PREVIOUS DISCUSSION...
MOISTURE RETURN IS WELL UNDERWAY THIS MORNING...WITH 60S
DEWPOINTS PUSHING NORTHWARD INTO NEW HAMPSHIRE. THIS WILL COMBINE
WITH DAYTIME HEATING TO PRODUCE UNUSUALLY HIGH INSTABILITY VALUES
ACROSS PORTIONS OF THE AREA TODAY. A COLD FRONT WILL MOVE ACROSS
THE AREA FROM WEST TO EAST THIS AFTERNOON...ADDING LOW LEVEL
CONVERGENCE AND LIFT TO THE THUNDERSTORM POTENTIAL. EXPECT
THUNDERSTORMS TO FORM THIS AFTERNOON AHEAD OF THE FRONT ESPECIALLY
OVER THE HIGHER TERRAIN OF NEW HAMPSHIRE. WIND SHEAR WILL BE
INCREASING THROUGH THE DAY...AND COMBINED WITH THE HIGH
INSTABILITY THERE IS THE POTENTIAL FOR SUPERCELL THUNDERSTORMS
PRODUCING LARGE HAIL AND DAMAGING WINDS.

&&

.SHORT TERM /TONIGHT AND THURSDAY/...
COLD FRONT WILL PUSH OFFSHORE EARLY THIS EVENING...BRINGING
THUNDERSTORM CHANCES TO AN END. COOLER AND DRIER AIR WILL BE
MOVING IN BEHIND THE FRONT...ALLOWING TEMPERATURES TO FALL INTO
THE 40S AND 50S. BY THURSDAY...A PASSING UPPER LEVEL SHORTWAVE
TROUGH ROTATING AROUND THE MAIN UPPER TROUGH WILL COMBINE WITH
DAYTIME HEATING AND UPSLOPE WEST NORTHWEST WINDS TO BRING A CHANCE
FOR SHOWERS MAINLY TO MOUNTAINOUS REGIONS. BUT DRIER AIR MAY LIMIT
PRECIPITATION POTENTIAL FROM THIS. IN ADDITION...STRONG WINDS
ALOFT WILL BE ABLE TO MIX DOWN FROM LATE MORNING THROUGH THE LATE
AFTERNOON WITH GUSTS TO 35 MPH POSSIBLE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
OMEGA PATTERN AT 500MB WILL ONCE AGAIN BE THE MAIN PLAYER IN THE
EXTENDED FORECAST...AS STRONG RIDGING SETS UP OVER THE
HEARTLAND...WITH CLOSED LOWS SETTING UP JUST OFF EACH COAST. THIS
WILL ALLOW FOR A GENERAL N-NW FLOW THROUGH THE WEEKEND...WITH
ENOUGH WEAK RIDGING TO KEEP PRECIP MAINLY OFF TO THE NORTH AND
EAST.

UNSEASONABLY COOL AIR SETTLES INTO PLACE BY THU NIGHT...BUT LOOKS
LIKE ENOUGH FLOW...AT LEAST AT THE BOUNDARY LYR...IF NOT AT THE
SFC TO PREVENT WIDESPREAD DECOUPLING...SO THE THREAT FOR FROST
SEEMS MINIMAL ATTM.

FRIDAY AND THE WEEKEND LOOKS SEASONABLY AND MAINLY SUNNY AS WEAK
RIDGING LOOKS TO STAY IN PLACE. WITH ANOTHER COOL NIGHT INS TORE
FRI NIGHT. LOOKS LIKE WE START GETTING INTO WEAK ER FLOW BY LATER
IN THE WEEKEND...AND WOULD NOT BE SURPRISED TO SEE COASTAL STRATUS
AT NIGHT SAT AND SUN. MODELS BEGIN TO DIVERGE SOMEWHAT EARLY NEXT
WEEK...BUT AGREE THAT CLOSED LOW CONTINUES TO LINGER
OFFSHORE...JUST HOW FAR IS IN DEBATE. FOR NOW...WILL KEEP SLT CHC
POPS IN THE FORECAST MON-TUE.

&&

.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM...VFR CONDITIONS EXPECTED TODAY TROUGH THURSDAY.
TERMINALS MAY BE IMPACTED BY THUNDERSTORMS THIS AFTERNOON. THIS
WILL BE MOST LIKELY AT CON AND LEB.

LONG TERM /THURSDAY THROUGH SUNDAY/...MAINLY VFR THROUGH THE
WEEKEND. ONLY ISSUE WILL BE POTENTIAL COASTAL STRATUS SAT NIGHT.

&&

.MARINE...
SHORT TERM...SOUTHWEST WINDS WILL GUST TO 25 TO 30 KT THIS
AFTERNOON...HELPING TO INCREASE SEAS ABOVE 5 FT. WINDS WILL
SUBSIDE TONIGHT AND PICK BACK UP OUT OF THE WEST NORTHWEST ON
THURSDAY. SMALL CRAFT ADVISORY HAS BEEN EXTENDED THROUGH THURSDAY.

LONG TERM /THURSDAY THROUGH SUNDAY/...WINDS/SEAS LOOK TO DIMINISH
THU NIGHT...AND SHOULD REMAIN SUB-SCA LVLS THROUGH HE WEEKEND.

&&

.FIRE WEATHER...
HIGH HUMIDITY WILL KEEP FIRE WEATHER CONCERNS LOW.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 8 PM EDT
     THURSDAY FOR ANZ150>154.

&&

SYNOPSIS...CEMPA
NEAR TERM...KIMBLE
SHORT TERM...KIMBLE
LONG TERM...CEMPA
AVIATION...CEMPA/KIMBLE
MARINE...CEMPA/KIMBLE
FIRE WEATHER...KIMBLE
Hazardous weather outlook, Jun 1, 3:28 AM EDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
328 AM EDT WED JUN 1 2011

MEZ007>009-012>014-018>028-NHZ001>010-013-014-021000-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
328 AM EDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP IN ADVANCE OF COLD FRONT THIS
AFTERNOON. SOME OF THESE STORMS COULD PRODUCE LARGE
HAIL...DAMAGING WINDS...FREQUENT LIGHTNING...AND VERY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ150>154-021000-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
328 AM EDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP IN ADVANCE OF COLD FRONT THIS
AFTERNOON AND EVENING. SOME OF THESE STORMS COULD PRODUCE LARGE
HAIL...DAMAGING WINDS...FREQUENT LIGHTNING...AND VERY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 1, 7:25 AM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
725 AM EDT WED JUN 1 2011

NHZ001-002-011200-
NORTHERN COOS-SOUTHERN COOS-
725 AM EDT WED JUN 1 2011

...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY THROUGH 800 AM EDT...

AT 724 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES WEST OF NORTHUMBERLAND...OR
ABOUT 10 MILES NORTHWEST OF LANCASTER...MOVING EAST AT 45 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND NORTH
STRATFORD...NORTHUMBERLAND...LANCASTER...GROVETON...MILAN...YORK
POND...DUMMER AND MILAN THROUGH 800 AM EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

LAT...LON 4450 7159 4454 7158 4456 7161 4457 7156
      4459 7154 4460 7156 4463 7156 4466 7159
      4475 7164 4478 7161 4480 7104 4443 7102
      4447 7165

KIMBLE
Special weather statement, Jun 1, 7:29 AM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
729 AM EDT WED JUN 1 2011

NHZ003-011215-
NORTHERN GRAFTON-
729 AM EDT WED JUN 1 2011

...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY THROUGH 815 AM
EDT...

AT 728 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF LISBON...OR ABOUT 5
MILES NORTHEAST OF WOODSVILLE...MOVING EAST AT 75 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND FRANCONIA NOTCH STATE
PARK...SUGAR HILL...LISBON...LANDAFF CENTER...EASTON...BETHLEHEM...
BENTON AND FRANCONIA THROUGH 815 AM EDT.

LAT...LON 4429 7165 4406 7140 4410 7195 4427 7198

JSJ
Special weather statement, Jun 1, 7:42 AM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
742 AM EDT WED JUN 1 2011

NHZ002>004-011230-
NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN COOS-
742 AM EDT WED JUN 1 2011

...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY...CARROLL COUNTY AND
GRAFTON COUNTY THROUGH 830 AM EDT...

AT 742 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHWEST OF TWIN MOUNTAIN...OR
ABOUT 6 MILES SOUTHEAST OF BETHLEHEM...MOVING EAST AT 75 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND TWIN MOUNTAIN...
CRAWFORD NOTCH STATE PARK...CRAWFORD NOTCH...CARROLL...MOUNT
WASHINGTON...PINKHAM NOTCH AND JACKSON THROUGH 830 AM EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

LAT...LON 4434 7103 4412 7101 4412 7160 4430 7162

JSJ
Special weather statement, Jun 1, 7:59 AM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
759 AM EDT WED JUN 1 2011

NHZ002>004-011230-
NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN COOS-
759 AM EDT WED JUN 1 2011

...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY...CARROLL COUNTY AND
GRAFTON COUNTY THROUGH 830 AM EDT...

AT 758 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF CRAWFORD NOTCH...OR
ABOUT 13 MILES SOUTHEAST OF BETHLEHEM...MOVING EAST AT 55 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND CRAWFORD NOTCH
STATE PARK...CRAWFORD NOTCH...GLEN...RANDOLPH...PINKHAM NOTCH...MOUNT
WASHINGTON...JACKSON...MOOSE BROOK STATE PARK...SHELBURNE AND GORHAM
THROUGH 830 AM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

LAT...LON 4461 7107 4409 7107 4408 7153 4426 7155

JSJ
Local storm report, Jun 1, 8:06 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
806 AM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 AM     HAIL             1 N RANDOLPH            44.39N  71.28W
06/01/2011  E0.50 INCH       COOS               NH   TRAINED SPOTTER

&&

EVENT NUMBER GYX1100059

ER

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:25 AM EDTSpecial Weather StatementGYXCoos35 min
Jun 1, 7:29 AM EDTSpecial Weather StatementGYXGrafton46 min
Jun 1, 7:42 AM EDTSpecial Weather StatementGYXCarroll48 min
Jun 1, 7:59 AM EDTSpecial Weather StatementGYXCoos31 min
Jun 1, 8:19 AM EDTSpecial Weather StatementGYXRockingham56 min
Jun 1, 8:28 AM EDTSevere Thunderstorm WarningGYXRockingham, Strafford62 min
Jun 1, 1:50 PM EDTSpecial Weather StatementGYXCoos40 min
Jun 1, 2:12 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll, Grafton48 min
Jun 1, 2:17 PM EDTSevere Thunderstorm WarningGYXCoos43 min
Jun 1, 2:47 PM EDTTornado WarningGYXCoos28 min
Jun 1, 2:57 PM EDTSevere Thunderstorm WarningGYXCoos33 min
Jun 1, 2:57 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll, Grafton33 min
Jun 1, 3:28 PM EDTSevere Thunderstorm WarningGYXCarroll47 min
Jun 1, 6:23 PM EDTSpecial Weather StatementGYXRockingham, Strafford37 min
Jun 1, 7:35 PM EDTSpecial Weather StatementGYXCoos40 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.